Medicines and Other Substances That Can Cause Symptoms of Depression
Many medicines and other substances can cause changes in how we feel. Medicines that can cause symptoms of depression include:
- Antihypertensives, such as clonidine (Catapres).
- Barbiturates, such as pentobarbital (Nembutal), phenobarbital, and secobarbital (Seconal).
- Benzodiazepines, such as alprazolam (Xanax), diazepam (Valium), or lorazepam (Ativan).
- Calcium channel blockers, such as verapamil (Calan).
- Corticosteroids, such as prednisone.
- Hormonal medicines, such as birth control pills (oral contraceptives) and hormone therapy used to treat the symptoms of menopause.
- Isotretinoin (Claravis), the acne medicine.
- Medicines used to treat Parkinson's disease or other neurological disorders, such as restless legs syndrome.
- Medicines used to treat seizures, such as phenytoin (Dilantin).
- Pain medicines, such as codeine or morphine.
Symptoms of depression can also be caused by the use of or withdrawal from alcohol and illegal drugs, such as cocaine, amphetamines (methamphetamines, crystal meth, or crack), heroin, and cannabis (marijuana).
If you think that your feelings of depression may be caused by a medicine:
- Call the doctor who prescribed the medicine, to find out whether you should stop taking it or take a different one.
- If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.
Health Tools help you make wise health decisions or take action to improve your health.
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Current as ofApril 23, 2014
To learn more, visit Healthwise.org